Sunday, May 7, 2006

Pacerone (amiodarone)

I've been waking up in the wee hours of the morning lately, and I can't go back to sleep.

Why?

Because I can't stop thinking about one particular drug the doctors have Cliff taking:  Pacerone.

It should have raised a red flag when the pharmacist refused to fill the prescription the first evening, but we were so excited to get Cliff home, nobody thought much about it.

I usually research any drug prescribed to either of us, simply because I like to be informed.  Never have I been as terrified by any single medicine as I am by this one.

Click HERE.  And HERE.  And here.  And here.  Oh yeah, and HERE.

Some of the side effects: 
Amiodarone has numerous side effects. Most individuals administered amiodarone on a chronic basis will experience at least one side effect.

Thyroid
Due to the iodine content of the agent (37.3% by weight), abnormalities in thyroid function are common. Amiodarone is structurally similar to thyroxine (a thyroid hormone), which contributes to the effects of amiodarone on thyroid function. The incidence of hypothyroidism is about 6%, while the incidence of hyperthyroidism is about 2%. They are called Wolff-Chalkoff and Jodbasedow effect separately.

Measurement of free thyroxine (FT4) alone may be unreliable and thyroid-stimulating hormone (TSH) should therefore also be checked every 6 months [4].

Eye
Corneal micro-deposits are almost universally present (over 90%) in individuals taking amiodarone for at least 6 months. These deposits typically do not cause any symptoms. About 1 in 10 individuals may complain of a blueish halo.

Gastrointestinal system
Liver toxicity due to amiodarone is quite rare. A drug-induced hepatitis (inflammation of the liver) may occur and is sometimes reversible bylowering the dose.

Skin
Long-term administration of amiodarone is associated with a blue-grey discoloration of the skin. This is more commonly seen in individuals with lighter skin tones. The discoloration may revert upon cessation of the drug. However, the skin color may not return completely to normal.

Individuals taking amiodarone may become more sensitive to the harmful effects of UV-A light. Taking sunblock that also blocks UV-A rays appears to prevent this side effect.

Lung
The most serious reaction that is due to amiodarone is idiopathic pulmonary fibrosis. The incidence of pulmonary fibrosis is not dose related. Some individuals were noted to develop pulmonary fibrosis after a week of treatment, while others did not develop it after years of continuous use. There are no known factors that increase the incidence of amiodarone-induced pulmonary fibrosis in a particular individual. Common practice is to avoid the agent if possible in individuals with decreased lung function.

The most specific test of pulmonary toxicity due to amiodarone is a dramatically decreased DLCO noted on pulmonary function testing.

The trouble is, you can't just withdraw the drug, or I'd have had Cliff stop taking the pills already.  It isn't secreted in the urine, so it's in your body for months after you ingest it... something about a half-life.

Cliff will be seeing the surgeon tomorrow afternoon (Monday), but I don't think he's the one responsible for prescribing this medication... although I will be mentioning it.  However, I'm calling the other heart specialist's office in the morning, and I intend to make my voice heard.  Don't be surprised if some of you who live within a 100-mile radius hear me, too.

The drug was prescribed because Cliff had a couple spells of arrhythmia while he was in the hospital, by the way.  There are plenty of other drugs that could have been used. 

16 comments:

siennastarr said...

I swear that sometimes the medications we take have more side effects than the problem that you take them for!  I suppose the good outweighs the bad with most of them, but, I don't blame you for putting your foot down, and seeing if they can't give him something else with less side effects.  Reading those links were pretty scary..

Good luck at the doctors office, Donna!

Hugs,
jackie

whitedove3622 said...

Its too bad we need to monitor our own medications so closely and watch for so many side effects. It can be stressful since doctors prescribe medications so easily these days. Seems they really do not treat our problem they just medicate it. Good you are keeping a watchful eye.

madcobug said...

Makes you wonder why such dangerous drugs are on the market. Hopefully they will cut the dosage down each day until Cliff is off of it. Helen

jlester961 said...

Please talk to the surgeon and don't take Cliff off of the medication - most patients that have had cardiac surgery ARE on amiodarone to prevent arrhythmias and if Cliff is on it, there's a good reason for it.  And yes I know the side effects - but if you look up most  medications they all look lethal - I think when I started nursing school after two weeks I declared the only thing I might give would be tylonol and I would have to think about that! If you're very concerned call the doctor - but ask to speak to the NURSE, they're easier to get ahold of and are a wealth of information.

jlester961 said...

Oh, one more thing - how long is he going to be on it? Usually when it's prescribed post - op it's a limited therapy

bookncoffee said...

I am beginning to develop a distrust in medical staff and I hate that I am but maybe it's a good think that I feel that way.  Our world goes so fast that people make mistakes.  I'm sure they meant to put Cliff on this drug, but still you have to wonder if they thought it through completely, and if they KNOW what the side effects are.  You wonder how much they know about the new drugs.  Anyway, I'm thoroughly convinced that we have to be our own health care specialist - watching for symptoms, helping to diagnose, and knowing what meds we are taking and the side affects.  We have to look out for ourselves b/c our docs and providers don't have time anymore.  I guess they are all too busy filling out HIPAA forms.  LOL.
Sonya

sugarsweet056 said...

I think this med is usually given post op to cardiac pts to keep them from having arrhythmias. Seems a wide majority of meds have side effects, some worse than others. I'm sure your Dr took all this into consideration, weighing the good against the bad. But, by all means...bring it to their attention & tell them your concerns. Esp the cardiologist, he's the one to listen to! :)
Blessings, SUGAR

lmitc89854 said...

You are right to be concerned. My husband had been put on Lopressor after a heart attack (2 a day) and after about 6 months (he had a triple bypass about 1.5 years before that) the doctors reduced it to 1 a day. 10 days later he had a fatal and massive heart attack. About 6 months later the AMA and the drug company announced that you had to be slowly weaned from this drug over an 8 week period. I thought about suing but that would not have brought him back. Ironically I am now on Lopressor but at least I now know of the dangers.

bnanajm said...

Good grief!!!!

Please check into this.  It sounds too dangerous to me.

chat2missie said...

Scarry!  I hope you can get Cliff on another medication.  You guys don't need more problems.  Have a good weekend.
Missie

marainey1 said...

It doesn't hurt , as you know, to question things, It's good that you are up on what he is taking.  It seems that all meds have side effects.  I laugh at some of the commercials on tv for perscription drugs.The sides seem worse that the disease they are treating.!  Don't forget to put some of that worry where it belongs...get some sleep - you need to keep healthy too you know!  'On Ya' - ma

keenedonna said...

You have every right to be scared and worried, we tend to beleive that the doctors have all the answers, when in reality they do not, many times it is trial and error on their part to help us , but we are the ones who suffer in the long run. I say question everything. many times, it is your questions that, cause the doctor to, look at other options. Has Cliff had any of the side effect symptoms? He is very lucky to have you to watch out for him and to take care of him, the way you do. Let us know what the docors say, good luck and thanks for making us all aware. You and your family will remain in my prayers.
Donna Keene

am4039 said...

that drug doesn't sound too good. I guess I would talk to the doctor who gave it to him and see if he can get on something else. No wonder why you have been up nights.

http://journals.aol.com/am4039/life/

segerfan4 said...

I've been catching up on a lot of your entries and you sure have been through a lot since I last read! I'm glad cliff is now on the mend.  Its good you checked into that medication as I take a similar one called prednisone in high doses that must be weaned off everytime they shoot me up with mega doses. The side affects are horrible and worse than the disease, so I can sympathize with you!
I apologize for my recent disappeance in journal land, but  sometimes life brings us to that place we are speechless. It's been a rough few months but hopefully all is back on track.
I look forward to your entries as they bring me a little closer to nature  - I hope to move to virginia or tn within the next few months :)
take care!

grahamfarmga said...

Maybe he can get this drug changed? I cant belive that it can have that many side effects and the FDA still lets it be used.
Terrie

csandhollow said...

A lot of times these drugs are not for the long term. Talk to your (his) doctor and let hime know of your concerns. Ask if there is a safer drug for him. Find out if he feels that Cliff needs to continue on it at all.